Is the Heroin Overdose Death Rate on the Rise?
Sometimes good ideas have bad results. A new report points out the heroin overdose death rate rose sharply after the introduction of a drug believed to be safer than what was already in use. Time-released Oxycontin has contributed to the deadly drug overdose rate.
New Report Finds Heroin Overdose Death Rate Rose After This Happened
That’s what happened when Purdue Pharma produced it’s time-released OxyContin (opioid), which was supposed to be safer and less apt to be abused than other opioid painkillers. Because of the mistaken belief Oxycontin was safe, there was an abundance of opioid prescription handed out contributing to the growing addiction problem. This opioid fiasco led to more people using illegal heroin and fentanyl.
The heroin overdose death rate is now spiraling out of control, and the US government is stepping in to try and stop the epidemic. More people are addicted to illegal heroin and fentanyl than ever before. Over 150 people die everyday from this deadly epidemic. Purdue based their “safer drug” claim on the fact their time-release pill was released into a person’s system over a 12-hour time period. The company said this would discourage the abuse of OxyContin, however, addicts simply crushed the pill and snorted it or liquefied it to make it easy to inject. In these ways the addict is able to take the entire dose at one time. The drug did the opposite of what it was expected to do and is directly related to the increase in heroin overdose deaths. Purdue has since changed the formula, which makes it more difficult to snort or inject. Oral ingestion still allows for abuse, but other means are now more difficult.
Heroin Overdose Symptoms
If you are aware of someone who is using this illicit drug, knowing the heroin overdose symptoms may help you save his or her life. If you notice the following signs, call 911 immediately.
- Nails or lips turning blue indicating lack of oxygen
- Depressed and shallow breathing
- A weak pulse
- Pupils look like pinpoints
- Extreme drowsiness
- Loss of consciousness (in and out)
- Low blood pressure
The World Health Organization (WHO) states that many heroin overdose situations take place in front of a witness. It is critical to saving the life of the person overdosing that 911 be called immediately. Emergency medical help can save his or her life. At that point, in spite of any other circumstances, saving the person’s life is the priority.
Heroin Overdose Treatment
There is a heroin overdose treatment that saves life if given soon enough. When a person overdoses, his or her heart rate drops and breathing is depressed. Without medical intervention, that person will die. There is an opioid receptor antagonist, naloxone, that can start the person breathing again and save his or her life. First responders, police officers, firefighters, and other emergency medical staff are carrying naloxone because of its life-saving properties. It is available in a nasal spray form (Narcan®) to be sprayed directly into one nostril and an injectable dose (Evizio®) that goes into the muscle or under the skin. Both drugs are approved for use by family members or caregivers.
The best way to prevent an overdose is to help your friend or loved one get out from under heroin addiction. WhiteSands Addiction Treatment Centers provides personalized treatment programs for each patient. The board-certified doctors, psychiatrists, nurses, and addiction specialists provide excellent care for each step of the program. Contact WhiteSands at (877) 855-3470 and talk to a specialist. Every day takes an addict closer to a life-threatening overdose. Don’t let it happen to your loved one.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.